What does your back pain
have to do with your teeth?
Over 50% of women over the age of 50 will have a fracture of the hip, wrist or back (vertebra) during their lifetime. Osteoporosis affects over 10 million Americans over the age of 50 and the risk for experiencing a fracture is expected to triple over the next 20 years for those suffering from this common bone disease.
Fortunately there are treatments available and one group of drugs play a key role in managing osteoporosis. Bisphosphonates prevent the reabsorption of bone and are commonly used to treat osteoporosis and other bone diseases.
Examples of Bisphosphonates include: Fosamax, Actonel and Didronel. There are several others, but these are among the most common.
One possible side effect of these medications is a condition called Osteonecrosis. Basically the bone of the jaw is damaged and begins to die. Keep in mind that the bone is a living tissue that under normal circumstances is constantly being broken down, remodeled and repaired by living bone cells.
Unfortunately to date, their is no effective treatment for Osteonecrosis. Patients are generally treated with antibiotics, antibacterial mouth washes and at times surgery to remove portions of the dead bone.
The risk of experiencing this condition is around 0.7 per 100,000 person/years of exposure. Osteonecrosis occurs in patients taking these medications often after a tooth extraction. Osteonecrosis in people taking Bisphosphonates also occurs spontaneously.
Signs and symptoms of Bisphonate-Related Osteonecrosis include:
- foul smelling discharge or pus
- loose teeth
- tingling or numbness of the jaw
All bones, include the jaw, undergo breakdown during normal use. These small cracks are repaired by specialized cells within the bone itself. Bisphosphonate therapy is known to suppress bone remodeling and may allow these microscopic cracks in the jawbone to accumulate and result in permanent damage. Why this happens uniquely to the jaw and not other bones in people taking Bisphosphonates is not known.
Specialist (dental and medical) are working on several exciting new therapies that have shown some promise in treating this condition. There are a few promising case reports about the use of a new substance (Teriparatide) but further research is needed.
Take away point:
If you are taking a medication for osteoporosis, especially a bisphosphonate, and are experience any of the above signs or symptoms be sure to let your dentist know and evaluate further.
Dr. Laura Schwindt
Division Dental Studio